Statistics from Altmetric.com
Intranasal corticosteroids are widely available; we describe a serious and previously unreported complication of their use. A 41 year old Asian woman was admitted acutely, after two generalised seizures. She described a 2 year history of anosmia, nasal stuffiness, and rhinorrhoea which was diagnosed 12 months previously, by both her general practitioner and an ear, nose, and throat surgeon, as allergic rhinitis, with patch testing confirming allergy to house dust mite II, although no imaging was performed at this time.
This was treated with the topical nasal steroid spray Flixonase (fluticasone propionate 50 mcg/spray). The remainder of the history was unremarkable and she had not been back to Asia for 6 years.
General examination was normal and there were no focal neurological signs, although she was rather confused and disinhibited.
Full blood count; urea and electrolytes; liver function tests, serum calcium; random blood glucose; thyroid function tests; serum angiotensin converting enzyme; blood cultures; cytoplasmic pattern (c-) antineutrophilic antibodies (ANCA) and perinuclear (p-) ANCA; an ECG; and chest radiography were all normal.
An EEG showed only diffuse slowing, consistent with a postictal state. Brain CT showed an ill defined area of reduced attenuation in the right frontal lobe, with no contrast enhancement, and a soft tissue mass in the paranasal and sphenoid sinuses, which was eroding through the base of the skull.
Brain MRI (fig 1) showed swelling of the right frontal pole with oedema and a small, intensely enhancing, soft tissue mass in the floor of the anterior fossa, which was probably in communication with the soft tissue mass in the paranasal sinuses.
A biopsy of the posterior ethmoid region showed granulomatous change with fungal hyphae seen and Aspergillus fumigatus was grown on culture. Cultures for tuberculosis were negative and HIV type 1 and 2 serology was negative.
Anticonvulsant therapy with modified release carbamazepine (carbamazepine MR) was started and the nasal spray was stopped. She was commenced on intravenous amphoterecin B (250 mcg/kg/24 hours), which within 2 days led to renal impairment and had to be discontinued.
Itraconazole syrup (200 mg twice daily) was substituted and adjusted according to serum concentrations, and the therapeutic range (4 hours postdose 5–15 mg/l) was achieved with a dose of 300 mg twice daily.
Over subsequent weeks she improved and became less confused and disinhibited, although the anosmia remained. On review 8 months later she remained well and a repeat MRI (fig 2), although still showing residual disease, showed a marked reduction in its extent and in particular a dramatic decrease in the size of the subfrontal lesion.
The fungal genus Aspergillus causes a range of diseases including allergic; non-invasive; invasive and fulminant aspergillosis. The two commonest strains areA flavus and A fumigatus. Invasive aspergillosis is characterised by tissue invasion withAspergillus hyphae and is most commonly seen in immunocompromised people, but there are a few case reports in apparently immunocompetent people.1 2 It differs from allergic aspergillus sinusitis and allergic bronchopulmonary aspergillosis, which are immune mediated reactions toAspergillus infection.
There are three possible routes of invasion into the CNS: haematogeonous, usually from the lung; direct spread from an area adjacent to the CNS, and iatrogenic introduction, usually after neurosurgical procedures.
The commonest route of spread is haematogeonous and the most frequent CNS manifestation is an intracerebral abscess, but it can also cause meningitis or meningoencephalitis; granulomas; cerebrovascular disease; vasculitis, or cranial nerve palsies1.
Intracranial extension from an adjacent area is only seen in advanced cases, and extension through the skull base is rare1.
The prognosis in this disease is very poor and invasive CNS aspergillosis is often a fatal disease regardless of the mode of therapy, with mortality upwards of 80%, and very few long term survivors of cranial and intracranial aspergillosis have been reported in the literature.1-5
Amphoterecin B is effective againstAspergillus but its toxicity and mode of administration limit its usefulness. Itraconazole is well absorbed orally, is comparatively non-toxic, and is effective againstAspergillus; however, serum concentrations need monitoring.2 4
Some reports suggest that the syrup form is more reliably absorbed and hence the choice of this preparation for our patient.6Other antifungal agents do not have sufficient activity againstAspergillus to be of any value, with the possible exception of the newer agent voriconazole.4 6
There is little advantage of combined therapy over monotherapy, and some evidence suggests antagonism between itraconazole and amphoterecin B.4
Various surgical approaches have also been tried, from formal craniotomy to, more recently, stereotactic surgery,5 all with varying, although usually poor, rates of success.2 7Local antifungal chemotherapy delivered to the lesion via a closed reservoir system has been tried and may prove a useful adjunct to treatment.3
The correct method for treating this condition is unknown and its rarity makes large randomised trials of surgical or combined approaches untenable. Most studies to date advocate early aggressive surgical intervention, but the evidence to support this approach is not strong. It is probable that the most effective treatment will be a combination of different modalities, which is likely to vary depending on the extent of the disease.
In our patient there was no evidence of immunodeficiency and the biopsy confirmed invasive aspergillosis with the imaging showing continuity between the sinus and frontal lobe lesions. We think that there can be little doubt about the important part played by the intranasal steroids in our patient. Even if intranasal steroids did not lead to the introduction of Aspergillus, they certainly allowed the Aspergillus to flourish, possibly by impairing local cell mediated immunity. A similar situation to that which occurs when topical steroids are applied to fungal skin infections that are mistaken for eczema.
In view of the lack of consensus on management we decided to continue with antifungal chemotherapy alone, particularly given the likely importance of the intranasal steroids in our patient.
Antifungal chemotherapy alone was previously thought to be largely ineffective due to its inability to cross the blood-brain barrier and reach fungal hyphae buried deep in fibrous tissue, and previous case reports have not shown any reduction in the disease bulk with chemotherapy alone.2 4 7 This was clearly not the case with our patient; however, how long we will need to continue treatment and whether she will ultimately still need surgery, remain unanswered questions.
Although a rare condition, in view of the high mortality, we think that this report emphasises that the continuing need for intranasal steroids should be assessed on a regular basis. Clinicians should also be alert to the possibility of an underlying condition, other than allergic rhinitis, in these patients.